Max and cramps

Hello and welcome back to the wonderful world of the Dogpound.  I have mentioned before that I have had a series of cramps in my calves and feet.  It first started out with a painful shot in the middle of the night in one or both of my calves.  I mean, it felt like someone had taken a two-by-four to my leg, and, boy did it hurt the next day.  I finally got over that by stretching, soaking my feet in a bucket of hot water, and putting a pillow under my knees when I slept.  

So, a period of time passed before I started to get the traditional cramps in my feet and calves.  I would only be in bed for a few minutes when my foot or calve would start to cramp up.  I would finally get them to settle down, but it always seemed it was on the verge of starting up again if I put my leg in the wrong position.  

Round two, more stretching and hot water; adding heavy massaging of the sciatic nerve to help ward off the bed-time cramps. I finally get over that phase for a while when I started to get something else to make me hurt.  It was not like the first two symptoms; this was more of a constant ache accompanied by weird sensations in my lower extremities.  Sometimes it felt like an electrical current was causing my muscles to kind of move or actually buzz.  None of that actually caused pain, but it was really aggravating and after a while disturbing.  

So, along with all of the other things I had tried to ward off the pain, I added a TENS unit to electroshock my sciatic nerve into submission.  A TENS unit is a small battery operated unit that generates pulsating electrical currents to make the muscles and nerves contract on and off to help them relax.  I had that thing on as high as I could stand it to make the feeling to go away.  I actually think I saw sparks come out of my finger tips, however, the pain and crawling skin feeling would not go away.  I finally gave up and went to the doctor’s office.  

I described my whole history…the whack pain…the cramp pain…and now the weird pain. He took it all in and offered two potential solutions.  One was that I was low on potassium, electrolytes, etc; blood work showed those were normal.  The second, and this floored me, he said that taking cholesterol lowering medicine [statins], can cause those same exact results that I had been experiencing.  

He told me that he has had many patients with the same claims and once they were off the medicine they got over the leg cramps.  I have taken a statin for many years and never had any problems like this, but I have to admit, the day after I stopped taking my medicine [which I incidentally take at night before I go to bed], I started getting better.  It has been about two weeks now and I have not had a cramping incident, no weird sensations, and I have been getting a good uninterrupted night’s sleep.  Actually, doing a little Internet research on the history of statin usage, there is a growing concern in the medical field that maybe the long term impact of statins should be revisited.  Along with leg cramps and a variety of other issues, they have reported that this can cause muscle damage…permanent damage.   

So, those of you who are on that kind of medicine, you might take a hint from the Dogpound and have a heart-to-heart talk with your doctor about this new trend.  

As always, be good, play safe, and remember to take care of yourself.  

JR and Max

Comments

Post new comment

More information about formatting options

CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
By submitting this form, you accept the Mollom privacy policy.

Related Content

08/29/2014 - 03:59
08/20/2014 - 06:24
08/13/2014 - 02:35